Nebraska, 2020

High Wind in Nebraska, November 14, 2020

November 14, 2020 · NWS GLD · 2 events in 2 counties and zones

Non-thunderstorm high winds associated with a passing cold front occurred in southwestern Nebraska during the afternoon hours of November 14th, 2020. The maximum sustained wind speed recorded was 43 mph and the maximum wind gust speed recorded was 62 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Non-thunderstorm high winds associated with a passing cold front occurred in southwestern Nebraska during the afternoon hours of November 14th, 2020. The maximum sustained wind speed recorded was 43 mph and the maximum wind gust speed recorded was 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 14, 12:18 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 14, 12:18 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1218 PM MST Sat Nov 14 2020

.SHORT TERM...(Today through Monday night)
Issued at 245 AM MST Sat Nov 14 2020

Today-tonight...northwest winds increase from west to east late this
morning through the afternoon behind a cold frontal passage. The
strongest winds remain along and west of the Colorado Kansas border
where gusts up to 65 mph are expected. The current High Wind Warning
looks good at this time. High temperatures are expected to range
from 50 degrees from Yuma to Flagler to the 60 to 65 range from
Oberlin to Tribune and points east and south.

Regarding the threat for blowing dust, confidence is medium for
blowing dust to move into Yuma county around 18Z as 0.5-1km winds
increase toward 40kts. 0-2 and 2.5km lapse rates are initially
unstable with weak 3 hour pressure rises. By 21Z the area of 0.5-1km
winds over 40kts spreads southeast toward a Trenton to Colby and
Cheyenne Wells/Kit Carson line with 0-2km lapse rates around 10C/KM
(very unstable) while lapse rates in the 2-2.5km layer become more
stable favoring continued expansion of the blowing dust to the
southeast, at least from current local research so far. By 00Z the
axis of 0.5-1km winds over 40kts continues east and south while 0-2
and 2-2.5km lapse rates remain favorable. At this time of day we're
losing our heating so have stopped the blowing dust at 00z.

For tonight winds slowly decrease. Low temperatures are expected to
range from the mid teens across the west and southern zones to the
upper 20s from Norton to Hill City.

Sunday-Sunday night...the forecast area remains under fast northwest
flow aloft but with little in the way of moisture no precipitation
is expected. Southwest winds are expected to increase into the
breezy category along and south of the interstate during the late
morning through afternoon hours given good pressure falls. High
temperatures are expected to be slightly above normal in the mid 50s
to near 60. Low temperatures are expected to fall into the mid 20s
to mid 30s.

Monday-Monday night...The flow aloft remains from the northwest with
500mb heights rising slightly. 850mb temperatures warm several
degrees compared to Sunday and support highs in the low to mid 60s.
Low temperatures are expected to be above normal in the upper 20s to
low 30s.

.LONG TERM...(Tuesday through Saturday)
Issued at 1217 PM MST Sat Nov 14 2020

The main points of interest for the extended period include above
normal temperatures and elevated fire weather conditions.

The start of the forecast has a ridge firmly in place across the
plains resulting in above average temperatures and dry conditions.
Elevated fire conditions will need to be monitored for Tuesday. Wind
gusts exceeding 20knots look possible, with RH levels in the lower
20's. During the day Wednesday, the ridge slowly moves off to the
east leaving a more zonal mid level pattern. RH values drop into the
mid teens during the afternoon and winds have been trending towards
gusting to the 20 knot range. A cooling trend along with zonal flow
continues for Thursday until the next disturbance makes its way into
the Tri-State area during the afternoon/evening on Friday. A
southerly transport of moisture coupled with the disturbance will
create enough lift for a few rain showers, maybe mixing with snow
showers during the overnight hours Friday into Saturday. Confidence
is still currently low with this but will continue to be monitored
for any changes. Cooler air then moves into the area behind this
system for the latter part of the extended forecast.

Normal high temperatures for this time of the year are in the mid
50's. Normal low temperatures range from the mid to upper 20's. The
warmest day for the start of the extended period will be Wednesday
with widespread 70's and maybe a few locations pushing 80. The
surrounding days will feature highs in the 60's before a cooling
trend occurs starting Friday and eventually cooling to highs in the
upper 40's by Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1034 AM MST Sat Nov 14 2020

VFR conditions will prevail at MCK and GLD through the 18Z TAF
period with cloudy skies and strong northwest winds through the
afternoon and into the early evening. Winds will increase
dramatically following the passage of a cold front between 18-20Z.
There may be blowing dust associated with the strong winds for a
couple hours following the passage of the front, but visibility
may not drop below 6 miles with dust, so have left it out for now.
Overnight, winds above the surface inversion will remain about
50kts, so have included LLWS after about 03-06 through about
13-15Z Sunday morning at both GLD and MCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001-013-027.

     Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.

     Red Flag Warning until 5 PM MST this afternoon for COZ252>254.

NE...High Wind Warning until 5 PM MST this afternoon for NEZ079.

     Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

&&

SHORT TERM...99
LONG TERM...TT
AVIATION...LOCKHART
Hazardous weather outlook, Nov 14, 3:00 AM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
300 AM MST Sat Nov 14 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
300 AM MST Sat Nov 14 2020 /400 AM CST Sat Nov 14 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning remains in effect for the entire Tri-State area
from 11 AM MST (12 PM CST) through 5 PM MST (6 PM CST). All outdoor
burning should be avoided.

A High Wind Warning remains in effect from 11 AM MST (12 PM CST)
through 5 PM MST (6 PM CST) for those along and west of the Colorado
Kansas border with the exception of Greeley county. Northwest winds
gusting up to 65 mph are expected.

Blowing dust will also be a threat across the entire area with a bit
higher confidence of it occurring west of a line from Trenton to
Colby to Wallace and Kit Carson. Significant visibility reductions
are possible and could impact travel across area roadways, including
Interstate 70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Near critical to critical fire weather conditions are expected Sunday,
mainly along and south of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate reports of
blowing dust via telephone and social media.

In the hours before

Local storm report, Nov 14, 1:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST 1 NNW WRAY              40.10N 102.24W
11/14/2020  M61 MPH          YUMA               CO   AWOS

            SUSTAINED AT 46 MPH.

&&

JN
Local storm report, Nov 14, 1:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     NON-TSTM WND GST BIRD CITY               39.75N 101.54W
11/14/2020  M50 MPH          CHEYENNE           KS   MESONET

            DW4654.

&&

JN
Local storm report, Nov 14, 1:10 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
110 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     NON-TSTM WND GST BIRD CITY               39.75N 101.54W
11/14/2020  M50 MPH          CHEYENNE           KS   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM BIRD CITY. DW4654.

&&

JN
Local storm report, Nov 14, 1:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     NON-TSTM WND GST 2 NE VERNON             39.96N 102.25W
11/14/2020  E63 MPH          YUMA               CO   MESONET

            KCOWRAY7 REPORTS 63 MPH WIND GUST.

&&

TT
Local storm report, Nov 14, 1:24 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     NON-TSTM WND GST 2 NE VERNON             39.96N 102.25W
11/14/2020  E63 MPH          YUMA               CO   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 NE VERNON. KCOWRAY7 REPORTS 63 MPH
            WIND GUST.

&&

JN
Local storm report, Nov 14, 1:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     DUST STORM       8 NNW THE MONUMENT ROCK 38.87N 100.86W
11/14/2020                   LOGAN              KS   PUBLIC

            SPOTTER REPORTS 1/4 MILE VISIBILITY DUE TO
            DUST.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Dundy

When
November 14, 1:30 PM MST to 2:30 PM MST
Where
Dundy forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

High winds were seen across Dundy county based high winds observed in the surrounding counties. Event time and wind speed estimate were based on observations from these surrounding counties.

High Wind, Red Willow

When
November 14, 4:05 PM CST to 5:53 PM CST
Where
Red Willow forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Sustained winds between 40-43 mph and wind gusts up to 62 mph were reported across the county. KMCK ASOS 2 miles east of McCook, NE reported the max wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930147, 930064.